Arkansas, 2008

Strong Wind in Arkansas, January 29, 2008

January 29, 2008 · NWS SHV · 4 events in 4 counties and zones

A very tight pressure gradient developed behind a strong cold front across much of the region in the wake of a departing upper trough of low pressure. Southerly winds of 15 to 25 mph were observed out ahead of the cold front the morning of the 29th, but quickly veered west northwest areawide by afternoon in wake of the frontal passage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very tight pressure gradient developed behind a strong cold front across much of the region in the wake of a departing upper trough of low pressure. Southerly winds of 15 to 25 mph were observed out ahead of the cold front the morning of the 29th, but quickly veered west northwest areawide by afternoon in wake of the frontal passage. This resulted in sustained wind speeds increasing to 25 to 35 mph, with gusts to 50 to 55 mph during the mid and late afternoon, especially over southeast Oklahoma, extreme northeast Texas, southwest Arkansas, and north Louisiana. Widespread reports of downed trees and power lines were received across the region, with at least 31000 residents without power during the late afternoon and evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 29, 11:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 29, 11:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CST TUE JAN 29 2008

.DISCUSSION...
FAST MOVING COLD FRONT CREATING RAPID CHANGES IN FORECAST. ATTEMPTED
TO REFLECT THIS TRANSITION IN UPDATE. SHOWERS AND THUNDERSTORMS
AHEAD OF FRONT...AND WILL CLEAR OUT OF REMAINING AR/TX PORTIONS OF
AREA WITHIN NEXT HOUR OR TWO. KEPT LIKELY POPS NORTHCENTRAL LA...
WITH WORDING OF DIMINISHING LATE...AS THIS ACTIVITY WILL PROBABLY
MOVE EAST BY MID AFTERNOON. STRONGER WINDS BEHIND FRONT SO HAVE
WINDS INCREASING WITH GUSTS 35 TO 40 MPH. GUST OF 52 KNOTS NOTED
IN CHILDRESS TX A COUPLE HOURS AGO SO GUSTS THIS STRONG HERE WILL
BE NO STRETCH. ALSO INCLUDED NEAR STEADY TEMPS...AND FOR WESTERN
PORTIONS...DECREASING CLOUDS AND TEMPS FALLING LATE REMARKS.
KEPT IN A FEW STORMS SEVERE EAST BUT MORE LIKELY SVR THREAT WILL
INCREASE LATER WHEN STORMS CLEAR OUT OF AREA./VII/

&&

.AVIATION...
AN UPPER-LEVEL TROUGH CONTINUES TO PLOW ACROSS MID-AMERICA THIS
MORNING AND PUSH A COLD FRONT EAST TOWARD OUR REGION.  MY ANALYSIS
HAS THE FRONT EXTENDEING FROM QUINCY ILLINOIS...SOUTHWEST TOWARD
MINERAL WELLS TEXAS.  THE FRONT SHOULD REACH THE IH-30 CORRIDOR
EARLY THIS AFTERNOON AND MOVE THROUGH OUR AREA BY THIS EVENING.

FOR THE 1800 UTC TAF PACKAGE...I PLAN ON CARRYING SHRA/TSRA AS THE
PREVAILING WEATHER GROUP AT MANY TERMINALS.  THIS WILL BE BASED
LARGELY UPON A LAST-MINUTE GLANCE AT THE RADAR.  REGARDLESS...
ADDITIONAL SHRA/TSRA WILL LIKELY DEVELOP THIS AFTERNOON AS THE FRONT
MOVES THROUGH THE FORECAST AREA.  CIGS WILL LIKELY KEEP FLIGHT
CATEGORIES IN MVFR TERRITORY...BUT SHOULD DROP TO IFR IN CONVECTION
WITH CIGS BELOW FL010.  FLIGHT CATEGORIES ARE EXPECTED TO RETURN TO
VFR AFTER FRONTAL PASSAGE.

GUSTY SW WINDS AROUND 15 KNOTS WILL BECOME NW AND INCREASE TO 15-20
KNOTS IN WAKE OF THE FRONT.  WIND SPEEDS SHOULD GRADUALLY DIMINISH
TO AROUND 10 KNOTS OVERNIGHT. /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  32  51  42 /  80   0   0  40
MLU  69  33  49  39 /  70   0   0  20
DEQ  70  23  49  33 /  50   0   0   0
TXK  67  29  49  38 /  60   0   0  20
ELD  70  28  48  36 /  80   0   0  20
TYR  65  29  53  43 /  50   0   0  30
GGG  69  30  53  39 /  70   0   0  40
LFK  69  33  53  44 /  60   0   0  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 5 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 5 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 5 PM TUESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 5 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED      RIVER...
RUSK...SABINE TX...SAN      AUGUSTINE...SHELBY...SMITH...TITUS...
UPSHUR...AND WOOD.

&&
Hazardous weather outlook, Jan 29, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE JAN 29 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FAST MOVING COLD FRONT HAS PUSHED THUNDERSTORM ACTIVITY INTO
NORTHERN LOUISIANA...INCLUDING THE TOLEDO BEND AREA. ALTHOUGH
THESE STORMS WILL LIKELY MOVE EAST OF THE AREA BEFORE THEY HAVE A
CHANCE TO INTENSIFY...AN ISOLATED STORM MAY PRODUCE A BRIEF
DAMAGING WIND GUST...IN ADDITION TO FREQUENT DEADLY LIGHTNING.
ASIDE FROM THUNDERSTORM ACTIVITY...CURRENT WINDY CONDITIONS WILL
INCREASE LATER THIS AFTERNOON WITH THE COLD FRONTAL PASSAGE...
WITH WIND GUSTS OF 35 TO 40 MPH POSSIBLE. THESE WINDS WILL ONLY
GRADUALLY DIMINISH DURING THE EVENING HOURS. THESE WINDS...FROM
THE SOUTHWEST...SHIFTING TO THE WEST WITH THE FRONT...WILL RESULT
IN A ROUGH CHOP ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Miller

When
January 29, 2:00 PM CST to 4:00 PM CST
Where
Miller forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Trees and power lines were downed along Hwy 71 south of Texarkana. A peak wind gusts of 53 mph was recorded at the Texarkana Regional Airport.

Strong Wind, Hempstead

When
January 29, 2:00 PM CST to 4:00 PM CST
Where
Hempstead forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds blew through Hempstead County the afternoon of the 29th causing widespread power outages from downed power lines and fallen trees. One tree fell atop a car in Hope and another fell atop a carport roof. No one was injured. The downed power lines resulted in some small grass fires as well which were scattered throughout the county.

Strong Wind, Columbia

When
January 29, 2:45 PM CST to 3:15 PM CST
Where
Columbia forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Non-thunderstorm winds downed several trees across the county. Three trees fell in Magnolia, one on West Main Street, another on Legion Drive and a third on South Washington. One tree fell across a home near Magnolia High School. Numerous power lines were downed as well which resulted in a few fires. Fires were reported on County Roads 10 East, 11 and 42.

Strong Wind, Union

When
January 29, 4:50 PM CST
Where
Union forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

Numerous trees and power lines were downed throughout the county. Wind gusts were estimated near 50 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71217, 77212, 77209, 71216.